Parlez-en à votre pharmacien

August 12, 2021
Q:

How can I access naloxone in my community?

A:

Naloxone is a medication that can temporarily reverse the effects of an opioid (i.e. fentanyl, heroin, oxycodone, morphine, hydromorphone, codeine) overdose and allow time to access emergency medical treatment. Timely administration of naloxone after a suspected overdose saves lives and for this reason it is very important for it to be easily available in the community.

When someone takes too much opioid, either accidentally or intentionally, it can slow down breathing to a dangerous rate and even lead to death. Naloxone temporarily reverses this effect. It can be given to any person, pediatric or geriatric, suspected of an opioid overdose. 

According to data from Ambulance New Brunswick (Data obtained from Surveillance of apparent opioid overdoses, 2020 Q3&4, May 2021), 39 opioid overdose deaths occurred in New Brunswick in 2019. In 2020, naloxone was administered to 317 suspected opioid overdoses and 125 of these patients responded to treatment; that’s about 10 opioid related overdoses per month. 

If you use opioid medications chronically for pain control, if you think you are at risk of overdosing on an opioid because of your manner of use or if you have someone in your life who is using an opioid, talk to your pharmacist. A pharmacist will be able to answer your questions about naloxone.

Signs and symptoms a person may have overdosed may include: if they can’t be woken or don’t respond to pain (i.e., pinching), they are not breathing at all or are breathing very slow, their lips and fingertips are turning blue or purple, they are making an unusual gurgling or loud snoring sound, and/or their pupils are very tiny.

In 2019 and 2020, 1,698 take-home naloxone kits were distributed in New Brunswick communities by non-government organizations. Naloxone is considered necessary as part of care for someone experiencing or at risk of an opioid overdose. It should be used when opioid overdose is suspected. Barriers to access of naloxone in New Brunswick may include: stigma by the public and unfortunately sometimes by health care workers, about addiction; lack of education within the community regarding the availability of naloxone; delayed response in rural communities in the administration of naloxone; cost. 

If you suspect someone has overdosed on opioid, call 9-1-1. Do not hesitate or delay. This is a medical emergency. First responders are trained to recognize the signs and symptoms of opioid overdose and to provide treatment needed as a temporary measure until medical treatment is available.

In New Brunswick, naloxone is available as a Schedule II medication. Schedule II medications are available without a prescription behind the pharmacy counter and require interaction with a pharmacist for sale. 

The drug is available as an injection or an intranasal preparation. NarcanR (naloxone) nasal spray 4 mg (2 doses per device) costs about $250. Each ampule of injectable naloxone 0.4 mg/ 1 ml costs about $S20. An injectable kit generally contains two ampules and supplies for injection, which may cost in total approximately $80. If you do not have finances to pay for this and you are fearful of your risk of opioid overdose or the risk of opioid overdose of someone you care for, your community pharmacy will help you.

Opioids are safe medications when used appropriately. They have addiction potential and they have side effects including dangerous depression of your breathing when accidentally overdosed or intentionally misused. Your community pharmacist will care for you without judgement. Our role is to educate you about how to safely use your opioid prescription. Your pharmacist cares about you and we will work with you to keep you healthier, while minimizing your chance for opioid overdose.

If you are in need of a free naloxone kit, injection supplies, clean needles, contact a harm reduction center such as Avenue B (https://avenueb.ca/) , ENSEMBLE (https://ensemblegm.ca/services/), AIDS New Brunswick (http://aidsnb.com/)  or Recap http://www.recapsj.ca/opioid-use-disorder.html

Dr Kevin Duplisea (PharmD BSc. Pharm, BSc. ACPR) is a pharmacist at Sharp’s Corner Drugstore in Sussex, New Brunswick. His opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.